Kansas, 2024

Hail and Damaging Winds in Kansas, March 13, 2024

March 13, 2024 · NWS EAX · 29 events in 5 counties and zones

Around 7 pm on March 13, a supercell developed west of Kansas City across the Kansas side suburbs, dropping massive hail across portions of Johnson and Wyandotte Counties. Additional storms developed through the evening hours, producing more hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Around 7 pm on March 13, a supercell developed west of Kansas City across the Kansas side suburbs, dropping massive hail across portions of Johnson and Wyandotte Counties. Additional storms developed through the evening hours, producing more hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 13, 5:34 PM CST, 38 minutes earlier. Its key messages:

  • Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity.
  • Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns.
Area forecast discussion, Mar 13, 5:34 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Widespread thunderstorms (70-90+%) this evening into the
overnight. There is an enhanced risk (30-44%) of severe storms. 2+
inch hail, 60-70 mph wind gusts, an isolated tornado, and locally
heavy rainfall that may lead to flash flooding are all possible
with this activity.

- Scattered to widespread thunderstorms (40-70%) tomorrow. Storms
may be ongoing from overnight activity and that will greatly
influence location, coverage, intensity of subsequent severe
thunderstorm potential. There is a slight risk (15-29%) of severe
thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the
primary concerns.

&&

.DISCUSSION...
Issued at 311 PM CDT Wed Mar 13 2024

Water vapor imagery with 500mb heights plotted shows  a trough
digging into the Southwest. A strong upper-level jet, with the left
front quadrant of that jet, will be nosing into southeastern KS and
southwestern MO with diffluent flow developing over northeastern KS
and northwestern MO. At the surface, a low pressure area will move
from southwestern KS eastward as the evening and overnight
progresses. A warm front extends eastward from this surface low and
will slowly lift northward and essentially split the forecast area
in half from west to east by this evening, settling in the vicinity
of the Missouri River. The location of this warm front will need to
watched closely as the greatest potential for tornadoes will exist
in its vicinity. Additionally, very strong 0-3km CAPE values will
reside along and just south of the warm front. That will give the
potential to rapidly stretch any updraft that will be in the
vicinity of the warm front. Also, the low-level jet is expected to
increase significantly approaching 00Z and later and will nose into
the warm front. This will lead to greatly enhanced low-level
helicity values along and south of the warm front and given the
strong instability and high shear, lead to a several hour window
when tornadoes are more likely. Given the anticipated location of
the warm front, this puts the KC Metro at risk for this potential.
The tornado potential will diminish with time as the boundary layer
stabilizes as the evening progresses. As storms move north of the
warm front, the environment will become elevated and thus diminish/
eliminate the tornado potential. However, steep lapse rates will
remain and with continued strong shear will lead to elevated
supercells with very large hail possible. With coverage of storms
north of the warm front expected to become widespread, along with
the the potential for training storms, locally heavy rainfall and
flooding will also be concern overnight.

Storms congeal into one or more clusters across northern MO
overnight and how those storms evolve will have a large influence on
how tomorrow's severe potential will evolve. The most likely
scenario is that the storms across northern MO will drop an outflow
boundary southward and that boundary then acts as the low-level
focus for renewed convection later tomorrow morning or into the
early afternoon in our eastern zones. The best upper-level support
will have shifted to the east but eastern sections of the forecast
area may reside in the right rear quadrant of an upper-level speed
max. And with the potential for 1000-1500 J/kg MLCAPE and strong
shear, will lead to the risk of severe storms in our eastern zones
during the afternoon hours.

Beyond Thursday, dry weather conditions are expected. Models develop
a Rex block over the western third of the US with our area generally
between the south subtropical jet and the polar jet. This will help
keep the weather quiet through much of next week. Temperatures will
be cooler compared to the last few days as well given the pattern. A
stronger trough will dive across the eastern half of the US early
next week and that will lead to temperatures trending closer to
normal Sunday and Monday before warming back above normal by mid
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 625 PM CDT Wed Mar 13 2024

For the 00Z TAF cycle, a warm front is lifting north across the
Kansas-Missouri stateline, currently having just moved north of
the KMCI terminal. The first 7 hours of the TAF are based on
expected thunderstorm development along the lifting front this
evening. Once the activity gets going this evening storms will
fill in and the TAF will need updating. Otherwise, expect the
activity to slowly shift north overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...Cutter
Hazardous weather outlook, Mar 13, 2:29 AM CST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT Wed Mar 13 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
329 AM CDT Wed Mar 13 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are forecast late this afternoon and
 will continue through the evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional strong to severe thunderstorms are possible Thursday
 afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

25 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Leavenworth

When
March 13, 6:12 PM CST to 6:14 PM CST
Where
Leavenworth County, 1.15 mi SSW of Linwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.984, -95.037

Quarter size hail reported just south of Linwood.

Hail, Johnson

When
March 13, 6:20 PM CST to 6:22 PM CST
Where
Johnson County, 1.95 mi N of Clearview Vlg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.958, -95.019

Quarter size hail reported near intersection of Highway 10 and Edgerton Road just WSW of De Soto.

Hail, Johnson

When
March 13, 6:30 PM CST to 6:32 PM CST
Where
Johnson County, De Soto
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -94.970

Quarter size hail reported in De Soto.

Hail, Leavenworth

When
March 13, 6:35 PM CST to 6:37 PM CST
Where
Leavenworth County, 1.04 mi N of Lenape
Measured
1 in hail
Reported by
Public
Coordinates
39.015, -94.948

Quarter size hail reported just north of De Soto in southern Leavenworth County.

Hail, Johnson

When
March 13, 6:38 PM CST to 6:40 PM CST
Where
Johnson County, 2.28 mi E of Zarah
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -94.778

Photo on social media of half dollar sized hail on western side of Lenexa near Shawnee Mission Park.

Hail, Johnson

When
March 13, 6:50 PM CST to 6:52 PM CST
Where
Johnson County, 1.18 mi WNW of Zarah
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.008, -94.839

Tennis ball sized hail reported near the intersection of Shawnee Mission Parkway and Monticello Road.

Hail, Leavenworth

When
March 13, 6:53 PM CST to 6:55 PM CST
Where
Leavenworth County, 2.19 mi WNW of Leavenwrth Sherman A
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.383, -94.967

Ping pong sized hail reported near 167th Street and Coffin Rd WNW of Fort Leavenworth.

Hail, Johnson

When
March 13, 6:53 PM CST to 6:55 PM CST
Where
Johnson County, 0.59 mi E of Wilder
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
39.029, -94.859

Hail larger than baseballs (3.5) measured near W 55th Street and KS Highway 7.

Hail, Wyandotte

When
March 13, 6:53 PM CST to 6:55 PM CST
Where
Wyandotte County, 0.72 mi NNW of Bonner Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.059, -94.886

Photo of golf ball sized hail in Bonner Springs.

Hail, Wyandotte

When
March 13, 6:55 PM CST to 6:57 PM CST
Where
Wyandotte County, 1.26 mi WSW of Edwardsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.064, -94.842

Photo of two inch diameter hail just west of Edwardsville.

Hail, Wyandotte

When
March 13, 6:55 PM CST to 6:57 PM CST
Where
Wyandotte County, 1.78 mi ESE of Piper
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.121, -94.839

Golf ball sized hail at the Kansas Speedway.

Hail, Wyandotte

When
March 13, 6:55 PM CST to 6:57 PM CST
Where
Wyandotte County, 1.78 mi ESE of Piper
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.121, -94.839

Golf ball sized hail at the Kansas Speedway.

Hail, Johnson

When
March 13, 6:56 PM CST to 6:58 PM CST
Where
Johnson County, 0.87 mi NE of Zarah
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.009, -94.808

Photo of baseball sized hail along Shawnee Mission Parkway near Midland Drive.

Thunderstorm Wind, Wyandotte

When
March 13, 6:57 PM CST to 6:59 PM CST
Where
Wyandotte County, 3 mi S of Piper
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
39.087, -94.870

Downed power lines and power outages near the Kansas Speedway.

Hail, Johnson

When
March 13, 7:00 PM CST to 7:02 PM CST
Where
Johnson County, 2.21 mi WSW of Shawnee
Measured
2 in hail
Reported by
Public
Coordinates
39.010, -94.759

Two inch hail and broken windshields at Shawnee Mission Parkway near Lackman Drive.

Hail, Wyandotte

When
March 13, 7:00 PM CST to 7:02 PM CST
Where
Wyandotte County, 0.62 mi S of Edwardsville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.061, -94.819

Tennis ball sized hail in Edwardsville.

Hail, Wyandotte

When
March 13, 7:00 PM CST to 7:02 PM CST
Where
Wyandotte County, 0.62 mi S of Edwardsville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.061, -94.819

Tennis ball sized hail in Edwardsville.

Hail, Wyandotte

When
March 13, 7:03 PM CST to 7:05 PM CST
Where
Wyandotte County, 2.77 mi S of Wolcott
Measured
1.5 in hail
Reported by
Public
Coordinates
39.140, -94.813

Ping pong ball sized hail reported near Leavenworth Rd and 99th Street.

Hail, Wyandotte

When
March 13, 7:04 PM CST to 7:06 PM CST
Where
Wyandotte County, 1.88 mi SSW of Wolcott
Measured
1.25 in hail
Reported by
Public
Coordinates
39.155, -94.833

Half dollar sized hail reported north of Kansas Speedway.

Hail, Wyandotte

When
March 13, 7:04 PM CST to 7:06 PM CST
Where
Wyandotte County, 2.8 mi S of Pomeroy
Measured
1.75 in hail
Reported by
Public
Coordinates
39.130, -94.778

Golf ball sized hail reported east of the Legends.

Thunderstorm Wind, Wyandotte

When
March 13, 7:10 PM CST to 7:12 PM CST
Where
Wyandotte County, 1.8 mi E of Turner
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
39.078, -94.666

Downed power lines and trees near Argentine Blvd.

Hail, Wyandotte

When
March 13, 7:20 PM CST to 7:23 PM CST
Where
Wyandotte County, 2.54 mi ESE of Kansas City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.105, -94.626

Golf ball sized hail reported in Strawberry Hill neighborhood of Kansas City, KS.

Thunderstorm Wind, Wyandotte

When
March 13, 7:20 PM CST to 7:22 PM CST
Where
Wyandotte County, 1.56 mi E of Kansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.118, -94.641

Wind damage reported to a residence in Kansas City, KS.

Thunderstorm Wind, Wyandotte

When
March 13, 7:20 PM CST to 7:22 PM CST
Where
Wyandotte County, 1.94 mi ESE of Kansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
39.106, -94.638

Downed trees and wires near Tenny Avenue.

Hail, Doniphan

When
March 13, 7:54 PM CST to 7:57 PM CST
Where
Doniphan County, 0.73 mi ENE of Wathena
Measured
2.5 in hail
Reported by
Public
Coordinates
39.755, -94.938

Photo of tennis ball sized hail in Wathena.

Hail, Atchison

When
March 13, 9:12 PM CST to 9:14 PM CST
Where
Atchison County, 2.29 mi S of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
39.487, -95.298

Quarter size hail was reported south of Farmington.

Hail, Leavenworth

When
March 13, 10:02 PM CST to 10:03 PM CST
Where
Leavenworth County, 0.72 mi NW of Springdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.258, -95.128

Quarter size hail was reported in Springdale.

Hail, Leavenworth

When
March 13, 10:38 PM CST to 10:40 PM CST
Where
Leavenworth County, 1.23 mi WNW of Leavenworth
Measured
1 in hail
Reported by
Public
Coordinates
39.327, -94.941

Quarter size hail was reported on the north side of Leavenworth.

Hail, Leavenworth

When
March 13, 10:46 PM CST to 10:48 PM CST
Where
Leavenworth County, 4.89 mi NE of Springdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.295, -95.050

Quarter sized hail covering the ground near K-92 and 195th Street west of Leavenworth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156562, 1156563, 1156564, 1156565, 1156567, 1156568, 1156566, 1156569, 1156570, 1156571, 1156572, 1156575, 1156573, 1156576, 1156574, 1168757, 1168761, 1168754, 1168755, 1168756, 1168762, 1168763, 1168764, 1168765, 1168766, 1168767, 1168768, 1168779, 1168780.